With the summer winding down and fall moving in, colder weather will arrive soon — along with cold and flu season. Millions of Americans get the common cold each year, often more than once. To counter coughs and runny noses, many will turn to over-the-counter (OTC) medications available for relief without a prescription.
Heading to the pharmacy for some relief? Read this first
While OTC medicines do not cure or shorten the common cold or flu, they can ease some symptoms. Finding a product that fits your needs, however, may not be so straightforward. A recent study evaluated brand-name OTC medications marketed as cold, allergy, sinus, and nasal remedies. It found that 14 common brand names, such as Mucinex, Tylenol, Robitussin, Benadryl, and Theraflu, accounted for 211 unique products, yet all of these products contained only eight active ingredients, alone or in combination.
Half of those ingredients turned up in more than 100 different products, very often combined with up to three other active ingredients. In total, 688 combination products were found. Many appear under the same brand name, and all aim to remedy colds, allergies, or sinus and nasal ailments. No wonder a trip to a pharmacy aisle can be confusing (and the study did not even include store-branded and generic products).
How to safely choose cough and cold medicines
So, how to choose from a myriad of similar products? First, understand that many products contain more active ingredients than you need. And yes, those extra active ingredients have side effects and may interact with other medicines you take. The simplest advice is to check the list of active ingredients on the package, and pick a product that targets your particular symptoms.
- For sore throats, headaches, and muscle aches a pain reliever such as acetaminophen or a nonsteroidal anti-inflammatory drug such as ibuprofen will do the trick. These will also break a fever.
- Runny nose, watery eyes, and sneezing may be relieved by an antihistamine, such as chlorpheniramine. Antihistamines can cause drowsiness, so caution is advised when taking an antihistamine during the day.
- Nasal congestion responds temporarily to decongestants, such as phenylephrine and pseudoephedrine. However, decongestants can cause insomnia and agitation. These medications can also increase blood pressure and heart rate, so check with your doctor or a pharmacist if you have diabetes, glaucoma, heart disease, high blood pressure, prostate problems, or thyroid problems. Some decongestants are available as a nasal spray. These should not be used for more than three days, as longer use can lead to rebound congestion.
- Common cough medicine ingredients are guaifenesin, which can help clear mucus, and dextromethorphan, a cough suppressant. The relief they provide is minor, if any. Guaifenesin is relatively safe; on the other hand, excessive use of dextromethorphan may increase blood pressure, cause irregular heartbeat, and make you feel dizzy.
What to be careful about
Despite glamourous claims and an ever-growing arsenal of products, over-the-counter cough, cold, and flu medications provide only minor relief for some symptoms, which will go away on their own without any treatment.
- Be aware that the American Academy of Pediatrics does not recommend any over-the-counter cough and cold preparations for children under the age of 6.
- If you’re taking more than one product, make sure you don’t double up on ingredients. Acetaminophen, in particular, is present in many cough and cold medications, as well as in some prescription pain medications. While safe in low doses, it can be toxic to the liver in high doses (above 4 grams daily), so check the labels.
- Most of these products contain multiple ingredients, many of which have potentially serious side effects. Do not assume they are safe for you, and do read labels carefully. Talk to a pharmacist or your doctor when in doubt.
- Always let your doctor know about all the medicines and supplements you’re taking. A brand name may not offer enough information, so bring products or packages to your visit.
These precautions are especially important if you have underlying medical conditions, such as high blood pressure or heart problems.
The best treatment for common colds is plenty of rest and liquids. Prevention is better still. So wash your hands and stay away from sick people, if possible. And get a flu shot — it won’t prevent a cold, but it’s the best way to prevent flu, and you don’t want to be worrying about flu this year.
Related Information: Cold and Flu
Bible verses for today’s meditation and inspiration: Matthew E. McLaren
“Finally, brothers and sisters, whatever is true, whatever is noble, whatever is right, whatever is pure, whatever is lovely, whatever is admirable–if anything is excellent or praiseworthy–think about such things.” – Philippians 4:8
“Therefore I tell you, whatever you ask for in prayer, believe that you have received it, and it will be yours.” – Mark 11:24
“Anxiety weighs down the heart, but a kind word cheers it up.” – Proverbs 12:25
“Who of you by worrying can add a single hour to your life?” – Luke 12:25
“For I know the plans I have for you, declares the Lord, plans for welfare and not for evil, to give you a future and a hope.” – Jeremiah 29:11
“If you, then, though you are evil, know how to give good gifts to your children, how much more will your Father in heaven give good gifts to those who ask him!” – Matthew 7:11
“A cheerful heart is good medicine, but a crushed spirit dries up the bones.” – Proverbs 17:22
Recommended contacts for prayer request and Bible study